Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Catatonia Due to Tacrolimus Toxicity 16 Years After Renal Transplantation

Case Report and Literature Review

SIKAVI, DANIEL; MCMAHON, JENNIFER MD; FROMSON, JOHN A. MD

Journal of Psychiatric Practice: November 2019 - Volume 25 - Issue 6 - p 481–484
doi: 10.1097/PRA.0000000000000425
Clinical Case Discussions
Buy

Tacrolimus, a potent posttransplant immunosuppressant, has been associated with major neuropsychiatric complications, including catatonia and psychosis. We report a novel case of tacrolimus-induced encephalopathy that developed 16 years after renal transplantation while the drug was at a therapeutic level. Discontinuation of tacrolimus and switching to an alternative immunosuppressant resulted in significant clinical improvement over 1 week. Our experience illustrates the possibility of acute neurotoxicity from tacrolimus even when the patient has tolerated the drug for 16 years and drug levels are within the therapeutic range. This case also highlights the importance of collaboration between psychiatry and transplant clinicians.

SIKAVI: Department of Psychiatry, Harvard Medical School, Boston, MA

MCMAHON, FROMSON: Department of Psychiatry, Harvard Medical School, Harvard Longwood Psychiatry Residency Training Program, Brigham and Women’s Hospital and Beth Israel Deaconess Medical Center, and Department of Psychiatry, Brigham and Women’s Hospital, Boston, MA

The patient granted written permission for the deidentified use of this case report in the medical literature.

The authors declare no conflicts of interest.

Please send correspondence to: John A. Fromson, MD, 1153 Centre Street, 2nd Floor, Boston, MA 02130 (e-mail: jfromson@bwh.harvard.edu).

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.